Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 96, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2009, 8:09 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2009, 8:09 PM MDT (02:09 UTC)
- Expired
- Jul 7, 2009, 8:53 PM MDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:56 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 7, 6:56 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT TUE JUL 7 2009 .UPDATE... 650 PM MDT TUE JUL 7 2009 UPDATED ZONES MAINLY TO ADDRESS SMALL CLUSTER OF TSRA...THAT HAS BEEN INTENSIFYING...MOVING THROUGH THE SOUTHERN THIRD OF THE AREA. THIS TSRA BEING HELPED BY SHORTAVE TROUGH AND LEFT FRONT QUADRANT OF THE UPPER JET. ALSO THESE STORMS MOVING NEAR TO JUST NORTH OF SUBTLE EAST TO WEST SURFACE TROUGH. TSRA IS ALSO MOVING INTO MORE FAVORABLE LOW AND MID LEVEL MOISTURE AND INSTABILITY ENVIRONMENT. SO HAVE UPDATED THE SOUTHERN THIRD TO SCATTERED FOR THIS EVENING. ADJUSTED HOURLY GRIDS BASED ON LASTEST VALUES/OBSERVATIONS. BULLER && .DISCUSSION... 132 PM MDT TUE JUL 7 2009 THE MUCH DISCUSSED FLAT SUB-TROPICAL RIDGE AND RELATED HOT TEMPS ARE ON TRACK AND REFLECTED IN THE FCST MAX/MINS TEMPS THROUGH THE FCST PERIOD. CONTINUITY WITH THE OVERNIGHT FCSTR WAS MAINTAINED. RATHER THAN BELABORING THIS TOPIC ANY FURTHER, WILL FOCUS ON THE TIMING OF MINOR WAVES THAT WILL TEMPORALLY DISRUPT THE TRANQUIL PATTERN. EXPECTING TERRAIN INDUCED CI LATER THIS AFTERNOON THAT SHOULD MOVE INTO OUR CO ZONES BY EARLY EVENING. THE ACTIVITY SHOULD BE MORE LIMITED IN AREAL COVERAGE AND DISSIPATE EARLIER COMPARED TO YESTERDAY. VARIOUS NWP, PRIMARILY THE WRF, RUC, AND HRRRR, INDICATE LOW PROBS OF CI ALONG A COLD FRONT THAT IS CURRENTLY LOCATED IMMEDIATELY NORTH AND WEST OF THE CWA, THEN TSRA MOVING SOUTH IN NE. MUCAPE, AND BULK SHEAR WOULD SUPPORT THE MAINTENANCE OF ORGANIZED CONVECTION BUILDING INTO A LLVLJ. CONFIDENCE IS NOT TOO HIGH THAT THE SWRN FRIDGE OF THE ACTIVITY WILL MAKE IT THIS FAR SOUTH INTO OUR ERN ZONES. SO I PAINTED ONLY SCHANCE POPS FOR LATE OVERNIGHT TONIGHT. OTHERWISE, ANOTHER PAC FRONT WORKS IN HERE ON THR THEN ANOTHER ON SAT. THE SAT FRONT IS PROGGED TO BE ACCOMPANIED BY RELATIVITY BETTER KINEMATIC SUPPORT COMPARED TO THR, WHEREBY PERHAPS LATE AFTERNOON/NIGHT TSRA MAY OCCUR ALONG AND NORTH OF THE FRONT SAT AND SUN. HPC GRIDS UTILIZED FOR THE D6/7 PERIODS. 05 && .AVIATION... 523 PM MDT TUE JUL 7 2009 FOR THE 00Z TAFS... VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. THE MAIN QUESTION TONIGHT IS WHETHER OR NOT T-STORMS WILL MAKE IT ACROSS EASTERN CO AND SOUTHERN NE TO EITHER TERMINAL. CURRENT ACTIVITY IS MOVING TO THE SE AND WILL LIKELY MISS BOTH TERMINALS. THE PRESENCE OF A SURFACE TROUGH AXIS TO THE WEST AND POSSIBLY A LL JET TONIGHT WILL BE FACTORS FOR MORE DEVELOPING STORMS. HAVE INCLUDED CB MENTION FOR NOW BUT WILL WATCH CLOSELY THROUGHOUT THE EVENING. WEDNESDAY LOOKS TO BE MOSTLY CLEAR AND A BREEZY SOUTHERLY WIND. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 7, 10:20 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT TUE JUL 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT TUE JUL 7 2009 /1120 AM CDT TUE JUL 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG AND WEST OF A TROUGH OF LOW PRESSURE FROM ROUGHLY TRENTON NEBRASKA TO BURLINGTON AND CHEYENNE WELLS COLORADO. THIS IS IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS THAT DEVELOP WILL MOVE SLOWLY SOUTHEAST AT 10 MPH EARLY TONIGHT. ANOTHER WEATHER DISTURBANCE IS EXPECTED TO MOVE SOUTH INTO THE MCCOOK...HILL CITY AND NORTON AREAS LATE TONIGHT INTO THE OVERNIGHT HOURS PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 7, 6:25 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT TUE JUL 7 2009 COZ091-092-080100- CHEYENNE COUNTY-KIT CARSON COUNTY- 625 PM MDT TUE JUL 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF FIRSTVIEW...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES EAST ALONG THE CHEYENNE AND KIT CARSON COUNTY LINE THROUGH 7 PM MDT. 024
Special weather statement, Jul 7, 6:56 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT TUE JUL 7 2009 COZ091-080130- KIT CARSON COUNTY- 656 PM MDT TUE JUL 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF BETHUNE...AND MOVING NORTHEAST AT 45 MPH. STRONG OUTFLOW WIND GUSTS OF UP TO 55 MPH WILL MOVE THROUGH SOUTHEAST KIT CARSON COUNTY THROUGH 730 PM MDT...INCLUDING THE CITY OF BURLINGTON. AREAS OF BLOWING DUST MAY ALSO CAUSE SUDDEN REDUCTIONS IN VISIBILITY...INCLUDING ON INTERSTATE 70 BETWEEN BETHUNE AND THE KANSAS STATE LINE. 024
Special weather statement, Jul 7, 8:04 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 804 PM MDT TUE JUL 7 2009 KSZ041-080230- GREELEY- 804 PM MDT TUE JUL 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. KILLINGSWORTH
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:19 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.